Depressed OAP died after electric shock treatment

Dec 7 2006

By Gemma Collins
Berkshire Co UK

A FRAIL pensioner who battled with manic depression for 60 years, died after undergoing electric shock therapy at Reading’s Prospect Park Hospital.

Violet Dixon, 81, who suffered from Bipolar affective disorder was given Electroconvulsive Therapy after becoming so depressed and run down that staff feared she would die.

Mrs Dixon who lived with husband Victor in Compton near Newbury had been suffering from anxiety and depression since the 1940s and in the last three years had received several ECT treatments – which involves passing an electric charge through electrodes on her head to provoke a fit or a seizure.

A Reading inquest heard that in February, while sectioned under the Mental Health Act, Prospect Park staff felt she needed electric shock treatment because she was not responding to medication.

But after a second treatment, Mrs Dixon started vomiting, despite being anaesthetised and not having eaten for 24 hours.

She was rushed to the Royal Berkshire Hospital with Aspiration Pneumonia – caused by inhaling vomit – but died there the next day.

The post-mortem revealed that, unknown to her doctor at Prospect Park Hospital, Mrs Dixon had been suffering from an inflamed gall bladder.

Royal Berks anaesthetist Dr Gillian Harrison, who put Mrs Dixon under before her ECT, said: “These patients are mentally ill and often have other medical problems which are very difficult to tell when they won’t give you any history because they are so ill, and they won’t be compliant to medical tests.

“Mrs Dixon had been carefully examined, it was totally unexpected that she had bowel obstruction.”

Berkshire coroner Peter Bedford, recording a ‘narrative verdict’, said Mrs Dixon had undergone many previous ECT treatments without adverse effects.

He said gall stones had caused an undiagnosed gall bladder infection, and added: “This had caused an obstruction which led to severe gastric delay and in turn led to the sequence of events causing her death.”

Comments (3)

Corey KochJanuary 24th, 2007 at 2:39 pm

4 years ago I became severly depressed. The doctors and psyciatrists could not find any medication that would help. Most of the medications raised my suicide attempts. It was decided that ECT would be a great option.I was given 7 treatments and was told that I was asking questions about things that had happened years before. We narrowed it down to about two years of my memory was gone. The doctors said it was temporary and it would all come back. It hasn’t.
I cn no longer understand when I try to read something, I can no longer hold a thought, and I have to carry a paper and pen with me everywhere I go, so I can hurry and write down my thoughts. Most of the time when I read what I have written down, it makes no sense. Thank god for TIVO because I have to keep rerunning parts of a television show, so I can understand it. I started to develope migraines that would last over a week,which keeps me in bed.I am scared,I dont know what has happened to me.

kevin cliffeMarch 13th, 2011 at 7:00 pm

You have described what has happened to me. I also carry pen and book to write down things that as happened to me. But when I read it back I do not know what I’m talking about. Television my relations say I watch my favourite programme over and over an describe it to them as if it’s the first time I’ve told them. I am only 56 and I’m quite sure I was never informed of the treatment I had. But nobody seems to want to help.

AliceDecember 17th, 2018 at 4:53 pm

ECT is evil and sould be outlawed. It kills people’s brains.

Leave a comment

Your comment:

Subscribe without commenting